MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS BRIDGE OCCLUSION BALLOON CATHETER; CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY

THE SPECTRANETICS CORPORATION SPECTRANETICS BRIDGE OCCLUSION BALLOON CATHETER; CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY
Model Number 590-001
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/10/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient's date of birth unavailable.Patient's weight unavailable.Device evaluation: the device was returned to the manufacturer and evaluated on 02 dec 2020 by a cross functional team.The bridge balloon along with the guidewire were returned.When the device was returned, the guidewire extended out from the device's guidewire port, not from the distal tip of the device.It was confirmed that fluid was present in the bridge balloon and biologics were present in the guidewire lumen.Attempt to remove the guidewire from the bridge balloon resulted in the springs on the guidewire stretching, but it could not be removed; the tip of the guidewire remained in the same position within the balloon.An attempt was then made to remove the guidewire while pushing; the guidewire did not move.Attempt was then made to flush the device with fluid; biologics were removed from the device's tip, but the guidewire still did not move.An 0.035" guide wire was then inserted into the tip of the device; the newly inserted guidewire then met the other wire.Attempt was made to push the complaint guidewire out and it would not move.The inner core was noted to be separated from the outer spring coil of the guidewire.Under the microscope, it appeared that the guidewire was deformed near the wire's tip where it was stuck within the lumen of the bridge balloon.The balloon showed no damage or compromise in that area.The lumen of the bridge balloon was then cut and the guidewire was removed.It was discovered that there was biologic tissue lodged between the guidewire and the lumen of the bridge balloon, which prevented the guidewire from moving within the bridge balloon device.It is concluded after the device evaluation and further report from the philips representative present in the procedure that the bridge device had been inserted into the body without a guidewire, biologics likely entered the lumen of the bridge balloon, then the guidewire was inserted into the device's proximal end (hub of the bridge device), and the biologics present within the bridge balloon's lumen prevented the guide wire from moving within the lumen of the bridge device.In the spectranetics bridge occlusion balloon catheter instructions for use (ifu), 4.Warnings, it states, in part: "prior to initiating the lead extraction procedure, a bridge occlusion balloon catheter compatible guide wire should be placed through a venous access site and across the length of the superior vena cava." in the ifu 9.2.3.Device placement, it states, in part: "introduce the bridge occlusion balloon catheter percutaneously through a compatible introducer sheath and over a compatible guidewire." it also states in 9.2.Note: "if the superior vena cava area cannot be accessed femorally, consider alternate approaches or techniques." after the guidewire could not be advanced due to a blockage within the vessel, the physician reportedly inserted the bridge balloon without a guidewire present and then attempted to insert the guidewire from the device's distal end.Therefore, this event has been determined to be use related, were chosen for this event.
 
Event or Problem Description
A lead extraction procedure commenced to remove a right ventricular (rv) and a right atrial (ra) lead due to non function.Prior to the procedure, the physician was attempting to prophylactically insert and stage a bridge occluding balloon to be used in the event of an emergency during the procedure.According to reports from the philips representative who was present in the procedure, the guidewire for the bridge balloon was only able to advance a few inches due to a reported blockage within the vessel.The guidewire was then removed and the physician attempted to insert the bridge balloon without the guidewire because the bridge balloon was reportedly more rigid and provided more push-ability.After advancing the bridge balloon as far as possible, the physician then inserted the guidewire through the proximal end of the balloon.However, during insertion of the guidewire into the bridge balloon, the guidewire became stuck inside the device's lumen.At this time both the guidewire and the bridge balloon were removed from the patient and a new guidewire and bridge balloon were successfully used.The procedure was reportedly completed with no patient harm.This report is being submitted due to the potential of this event contributing to a serious injury with recurrence.

Brand Name
SPECTRANETICS BRIDGE OCCLUSION BALLOON CATHETER
Common Device Name
CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
MDR Report Key10976468
Report Number1721279-2020-00247
Device Sequence Number4168950
Product Code MJN
UDI-Device Identifier00813132024840
UDI-Public(01)00813132024840(17)221013(10)FMN20K13A
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K153530
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/10/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/13/2022
Device Model Number590-001
Device Catalogue Number590-001
Device Lot NumberFMN20K13A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/01/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date12/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age71 YR